Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 313, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 9, 2003, 11:15 PM CDT for Hickory County, Missouri. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 11:15 PM CDT (04:15 UTC)
- Expired
- Jul 10, 2003, 12:15 AM CDT
- In force
- 60 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Hickory County, MO
The radar
The Springfield radar (KSGF), 81 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 9:50 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1823 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 100415 SVRSGF MOC085-100515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1115 PM CDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HICKORY COUNTY IN MISSOURI * UNTIL 1215 AM CDT. * AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF WHEATLAND TO WEAUBLEAU...AND MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... WHEATLAND BY 1120 PM CDT. HERMITAGE BY 1130 PM CDT. THE TOWNS OF QUINCY...ELKTON...CROSS TIMBERS...NEMO AND PRESTON ARE ALSO IN THE PATH OF THESE STORMS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. LAT...LON 3805 9352 3785 9355 3783 9328 3803 9312 $$ FOSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:25 PM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, Jul 9, 6:25 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 625 PM CDT WED JUL 9 2003 ...SEVERE WEATHER DISCUSSION... .DISCUSSION... THUNDERSTORMS HAD RAPIDLY DEVELOPED FROM SOUTHWEST IOWA INTO NORTHEAST KANSAS LATE WEDNESDAY AFTERNOON. THE STORMS WERE FORMING IN AN AREA OF BEST SYNOPTIC SCALE LIFT JUST AHEAD OF AN APPROACHING MID LEVEL SHORTWAVE AND ASSOCIATED SURFACE FRONT. IN ADDITION THE STORMS WERE SUPPORTED BY UPPER LEVEL DIVERGENCE IN THE LEFT EXIT REGION OF THE 300 MB JET THAT WAS STREAKING INTO THE CENTRAL PLAINS. A STRONG INSTABILITY AXIS STRETCHED ALONG THE FRONT WITH SURFACE BASED CAPES AROUND 4500 J/KG IN THE INSTABILITY AXIS ALONG THE FRONT. PULSE TYPE THUNDERSTORMS ACROSS SOUTHEAST MISSOURI HAVE REMAINED EAST OF THE FORECAST AREA. SEE LITTLE CHANCE FOR DEVELOPMENT ACROSS FAR SOUTH CENTRAL MISSOURI THIS EVENING AS WATER VAPOR SHOWS DEEPER MOISTURE PLUME SAGGING SOUTH OF THE AREA. SHORT TERM (TONIGHT THROUGH SATURDAY)... FORECAST GRIDS FOR THIS EVENING WILL BE ADJUSTED FOR CURRENT CONVECTIVE TRENDS. THE SHORTWAVE AND COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA LATE TONIGHT AND THURSDAY MORNING. THE LATEST RUC MODEL DOES NOT BRING ACTIVITY INTO EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 10 PM AND AFTER. THIS LOOKS PLAUSIBLE GIVEN CURRENT STORM EVOLUTION...BUT THE LINE OF STORMS MAY BEGIN TO ACCELERATE SOUTHEAST LATER THIS EVENING. SEVERE STORMS WILL BE POSSIBLE LATE THIS EVENING WITH EXISTING INSTABILITY AND COOLING MIDLEVELS AS THE SHORTWAVE NEARS THE AREA. THREAT WILL EVOLVE INTO A HEAVY RAIN EVENT OVERNIGHT WITH PRECIPITABLE WATER VALUES INCREASING TO NEAR 2.00 INCHES BY 06Z. OVERALL LIFT WILL BE AIDED IN EXTREME SOUTHWEST MO IN LEFT EXIT REGION 300-250MB JET NOSING INTO CENTRAL OK OVERNIGHT. RAIN WILL LINGER INTO THU MORNING OVER EASTERN SECTIONS OF THE OZARKS. THE OVERALL MIDLEVEL PATTERN WILL REMAIN STATUS QUO THROUGH SATURDAY WITH AMPLIFIED RIDGE OUT WEST RESULTING IN NORTHWEST FLOW OVER THE AREA. ANOTHER WEAK BOUNDARY HAS BEEN PROGGED TO DROP SOUTH INTO OK AND NORTHERN AR BY LATE SAT NIGHT BY PREVIOUS RUNS OF THE GFS AND ETA. THIS TREND BACKED UP BY THE 12Z MM5 (AT LEAST THROUGH FRI AFTERNOON). MODEST 850MB WARM AIR ADVECTION MAY SET OFF ANOTHER A SMALL COMPLEX OF THUNDERSTORMS JUST NORTH OF THE SURFACE BOUNDARY OVER NE OK AND SW MO FRI NIGHT. NOT SURE I HAVE A LOT OF FAITH IN THIS SCENARIO...BUT THE NORTHWEST FLOW REGIME IN SUMMER IS VERY TRICKY...AND WOULDNT BE SURPRISED TO SEE SOME ELEVATED CONVECTION GET TOUCHED OFF NORTH OF THE BOUNDARY. FORECAST MODELS HAVE BEEN CONSISTENT WITH THIS SITUATION. LONG TERM (SUNDAY THROUGH WEDNESDAY)... HAVE KEPT THE EXTENDED PERIOD DRY. THE 00Z RUN OF THE GFS BUILDS MIDLEVEL HEIGHTS BACK INTO THE CENTRAL PLAINS EARLY NEXT WEEK...SO A GRADUAL WARMUP BACK UP INTO THE LOW 90S IS EXPECTED. DAY 7 (WED) MIGHT OFFER SOME HOPE OF ADDTIONAL RAIN AS THE TAIL END OF A WEAK BOUNDARY DROPS INTO MO...BUT THE MIDLEVEL RIDGE IN PLACE MAKES THE CHANCES SLIGHT AT BEST. && .AVIATION... VFR CONDITIONS SHOULD REMAIN IN PLACE THROUGH 9 PM. MVFR AND LOCALIZED IFR CONDITIONS WILL BECOME MORE PREVALENT FROM LATE EVENING INTO THE OVERNIGHT HOURS AS THUNDERSTORMS SPREAD FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA. A SQUALL LINE WILL CONTINUE TO ORGANIZE ACROSS EASTERN KANSAS AND NORTHWEST MISSOURI THEN PUSH EAST SOUTHEAST ACROSS THE OZARKS REGION OVERNIGHT. THUNDERSTORMS WILL LIKELY MOVE INTO THE JOPLIN AREA AROUND 11 PM AND INTO SPRINGFIELD AROUND 1 AM. STRONG WIND GUSTS IN EXCESS OF 40 KTS WILL OCCUR WITH SOME OF THE STORMS. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. FOSTER/ALBERT
Hazardous weather outlook, Jul 9, 6:50 PM CDT, 4 hours 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 650 PM CDT WED JUL 9 2003 ...ISOLATED SEVERE STORMS AND HEAVY RAIN POSSIBLE LATER TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND OVERNIGHT. WEATHER HAZARDS EXPECTED: SCATTERED STRONG TO ISOLATED SEVERE THUNDERSTORMS TONIGHT CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...VERY HEAVY RAINFALL...NICKEL SIZED HAIL...AND FREQUENT LIGHTNING. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL MOVE INTO EXTREME SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI AFTER 10 PM...AND SPREAD INTO THE MISSOURI OZARKS OVERNIGHT. THE STORMS ARE EXPECTED TO GRADUALLY WEAKEN AFTER 2 AM...BUT THE HEAVY RAINFALL THREAT WILL CONTINUE ACROSS THE MISSOURI OZARKS THROUGH THE OVERNIGHT HOURS. DISCUSSION: A LINE OF THUNDERSTORMS EXTENDING FROM IOWA TO SOUTH CENTRAL KANSAS WILL MOVE SOUTHEAST AHEAD OF AN ADVANCING COLD FRONT AND UPPER LEVEL DISTURBANCE. THE STORMS WILL CONTINUE TO ORGANIZE AND PUSH SOUTHEAST INTO A MOIST AND UNSTABLE AIRMASS IN PLACE ACROSS THE OZARKS REGION. DAMAGING WINDS AND TORRENTIAL RAINFALL WILL BE THE PRIMARY THREATS ASSOCIATED WITH THESE STORMS. THE GREATEST POTENTIAL OF SEVERE WEATHER WILL OCCUR ACROSS SOUTHEAST KANSAS... AND WEST CENTRAL AND SOUTHWEST MISSOURI NORTHWEST OF A NEOSHO TO VERSAILLES LINE. THE STORMS WILL GRADUALLY WEAKEN OVERNIGHT BUT THE RISK OF HEAVY RAINFALL WILL CONTINUE. RAINFALL RATES OF OVER AN INCH PER HOUR IN SOME SPOTS COULD RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ONGOING THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN ARE EXPECTED OVER SOUTH CENTRAL MISSOURI THURSDAY MORNING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST KANSAS AND SOUTHERN MISSOURI FRIDAY NIGHT AND SATURDAY MORNING. ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 10 PM ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF FOSTER
In the hours before
Special weather statement, Jul 9, 10:01 PM CDT, 1 hour 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>081-088>095-101>103-100900- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 1001 PM CDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 709...IN EFFECT UNTIL 400 AM CDT THURSDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES... MCDONALD...MILLER...MORGAN...NEWTON...PHELPS...POLK...PULASKI...ST. CLAIR...STONE...VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR... CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF OR AT HTTP://WEATHER.GOV. IZZI
Local storm report, Jul 9, 11:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1104 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM COLUMBUS KS WIND DAMAGE
07/09/03 CHEROKEE NUMEROUS TREE LIMBS DOWN
IN COLUMBUS...AND TREE
UPROOTED NEAR COLUMBUS.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1057 PM 10 W WARSAW MO WIND DAMAGE
07/09/03 BENTON LARGE TREE DOWN. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.Local storm report, Jul 9, 11:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1115 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM COLUMBUS KS WIND DAMAGE
07/09/03 CHEROKEE NUMEROUS TREE LIMBS DOWN
IN COLUMBUS...AND TREE
UPROOTED NEAR COLUMBUS.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1100 PM 5 E APPLETON CITY MO WIND DAMAGE
07/09/03 ST.CLAIR TREE DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 10:27 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 63 min |
| Jul 9, 10:47 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 58 min |
| Jul 9, 11:07 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 53 min |
| Jul 9, 11:08 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 67 min |
| Jul 9, 11:32 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 58 min |
| Jul 9, 11:56 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 64 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.